5 medication-induced diseases

Naveed Saleh, MD, MS | May 06, 2021

No healthcare provider wants a prescribed drug to cause another disease. But, such is the case with drug-induced diseases (DIDs), which refer to unintended effects of a drug that could result in complications or death, with symptoms sufficient to elicit medical attention or hospitalization.

Advertisement

Woman sick in bed with pills on bedside table

Drug-induced diseases can be deadly, and physicians should take caution in prescribing medications that could result in one of these diseases.

One may question why the FDA wouldn’t always explicitly warn of the potential of a drug-induced disease when a new agent hits the market. In truth, research reviewed by the FDA for drug approval doesn’t always focus on all the adverse effects and complications, including DIDs. Moreover, these trials lack sufficient power, or patient numbers, to determine DIDs. Hence, it can become the physician’s responsibility to monitor for DIDs.

Moreover, physicians should avoid prescribing agents that they suspect could result in DIDs. After all, prevention trumps treatment.

In this article, we’ll take a closer look at five DIDs.

DID hyponatremia/SIADH

Causes: Thiazide diuretics; antiepileptics (eg, carbamazepine, valproic acid); antidepressants (eg, SSRIs, MAO inhibitors); typical/atypical antipsychotics; chemotherapy agents (eg, vinca alkaloids, platinum compounds)

Drugs are a common cause of hyponatremia and Syndrome of Inappropriate Antidiuretic Hormone Secretion (SIADH). SIADH results in the release of ADH from the posterior pituitary in response to high osmotic pressure, increasing blood pressure via arteriole constriction, decreasing water loss in the form of sweat, and heightening water retention by the kidneys which results in decreased urine output.

Among other symptoms, severe hyponatremia can lead to nausea/vomiting, lethargy, seizures, pulmonary edema, and coma.

Results from an Israeli, single-center retrospective study (n=198), indicated that 82.3% of patients diagnosed with drug-associated SIADH had the condition due to five drug classes: antidepressants, anticonvulsants, antipsychotic agents, cytotoxic agents, and pain medications, with SSRIs and carbamazepine most commonly implicated.

“There were no clinically significant differences in the characteristics or severity of SIADH according to drug class,” the authors wrote.

It may be a good idea to prescribe alternatives in patients who may develop hyponatremia or SIADH secondary to these agents, such as bupropion in lieu of SSRIs, loop or potassium-sparing diuretics instead of thiazide alternatives, and cyclophosphamide with water hydration instead of isotonic saline.

DID pulmonary disease

Causes: Antibiotics (eg, nitrofurantoin, sulfa drugs); cardiac agents (eg, amiodarone); chemo (eg, bleomycin, cyclophosphamide, methotrexate)

Pulmonary DID takes various forms, including allergic reactions, alveolar hemorrhage, interstitial fibrosis, pneumonitis, pleural effusion, and mediastinitis. Symptoms include bloody sputum, fever, cough, shortness of breath, and chest pain. The mechanism of such lung toxicity involves increased production of oxygen-free radicals and oxidants, as well as inhibition of the antioxidant system.

With pulmonary DID, it is important to stop use of the offending agent immediately, according to a Penn Medicine article. “Acute episodes usually go away within 48 to 72 hours after the medicine has been stopped. Chronic symptoms may take longer to improve. Some drug-induced lung diseases, such as pulmonary fibrosis, may never go away and can worsen, even after the medicine or substance is stopped and can lead to severe lung disease and death.”

DID GI bleeding

Causes: NSAIDs

NSAID use can result in GI mucosal injury, GI bleeding, or perforation. The incidence of GI bleeds induced by NSAIDs is pegged at 1-2.5/100 person-years. Importantly, recent evidence indicates that the risk of lower GI bleeds is akin to that with upper GI bleeds in NSAID users.

According to the authors of a review article published in Scientific Reports, gastroprotective agents (GPAs) may help decrease the risk of upper GI bleeds. GPAs, however, may not prevent lower GI bleeds, because the prevention and treatment of such bleeds is challenging and remains to be elucidated.

“GPAs mainly include acid suppressants, such as proton pump inhibitors (PPIs) and histamine-2 receptor antagonists (H2RAs), which primarily have a protective effect against upper GI damage,” the authors wrote. “GPAs other than acid suppressants, including misoprostol, rebamipide, and eupatilin, have a different GI tract–protective mechanism. Further, in some studies, misoprostol and rebamipide were reported to be effective against NSAID-associated enteropathy; however, the underlying mechanisms remain unclear.”

DID QT prolongation/Torsades de pointes

Causes: Antimicrobials (eg, fluoroquinolones, azoles); antidepressants (eg, SSRIs, SNRIs); antipsychotics (eg, typical and atypical antipsychotics)

This ventricular arrhythmia can lead to sudden cardiac death, and because scores of medications can cause it, QT prolongation is the most common reason drugs are withdrawn from the market. Symptoms include dizziness, heart palpitations, shortness of breath, chest pains, and cold sweats.

With regard to onset, noncardiac drug-induced torsades de pointes occurs in fewer than 72 hours in 18% of patients, between 3 and 30 days in 42% of patients, and in more than 30 days in 40% of patients.

In terms of prevention, it’s recommended to avoid QT-prolonging drugs when baseline QTc > 450 and discontinue QT-prolonging drugs when QTc > 500 ms. It’s also a good idea to seek out drug alternatives, such as switching the typical antipsychotics thioridazine and haloperidol for loxapine, or the SSRIs citalopram and escitalopram for paroxetine and fluoxetine.

DID hypoglycemia

Causes: Insulin, metformin, sulfonylureas, beta-blockers

DID hypoglycemia is common in diabetic patients. In addition to medications, lifestyle choices can also contribute to hypoglycemia including alcohol use, increased physical activity, overdosing on antidiabetic medications, and missing meals.

Signs and symptoms include feeling shaky or anxious, sweating, irritability, confusion, tachycardia, and syncope. Of note, hypoglycemia mediates these signs and symptoms via the release of epinephrine and its sympathetic effects.

“Even when diabetes is managed very carefully, the medicines used to treat diabetes can result in drug-induced low blood sugar,” according to MedlinePlus. “The condition may also occur when someone without diabetes takes a medicine used to treat diabetes. In rare cases, non-diabetes-related medicines can cause low blood sugar.”

According to the American Diabetes Association (ADA), those experiencing hypoglycemia should adhere to the 15-15 rule. “Have 15 grams of carbohydrate to raise your blood sugar and check it after 15 minutes. If it’s still below 70 mg/dL, have another serving,” per the ADA. “Repeat these steps until your blood sugar is at least 70 mg/dL. Once your blood sugar is back to normal, eat a meal or snack to make sure it doesn’t lower again.”

Possible carbohydrate options include glucose tablets, 4 ounces of fruit juice, and hard candies.

“Many people tend to want to eat as much as they can until they feel better. This can cause blood sugar levels to shoot way up. Using the step-wise approach of the ‘15-15 Rule’ can help you avoid this, preventing high blood sugar levels,” the association wrote.

Advertisement